Tuesday, April 23, 2019
Home Health Sleeping Pills Are So Dangerous - News Knowledge: Medicine & Psychology

Sleeping Pills Are So Dangerous – News Knowledge: Medicine & Psychology

They are a savior in distress, prepare to wake up nights and let anxiety disappear as if by magic. No wonder, benzodiazepines are among the most prescribed medications ever. But the highly effective sleep and sedatives have their pitfalls.

When the first benzodiazepines came on the market in the middle of the last century, the euphoria was great: So far, barbiturates were the predominant sleeping and sedative drugs that quickly became addictive and easily lead to intoxication doctor now, to have found an alternative. In particular, Valium became a blockbuster and was sung by the Rolling Stones in 1966 as "Mother's Little Helper". For the consumers included housewives who survived everyday life with the remedy.

In the following decades, more benzodiazepines came on the market. Today, around two dozen active substances in this group are available in Switzerland. They carry names like Temesta, Seresta, Lexotanil, Dormicum, Xanax or Stilnox. The latter is not benzodiazepine, but closely related to it.

Every tenth person becomes dependent

Helsana health insurance's extrapolation from 2015 shows just how popular such medicines are: Around 4 million packs of sleeping pills and tranquilizers are prescribed by doctors in Switzerland every year for more than 800,000 patients. An analysis of Addiction Monitoring Switzerland of 2016 provides further data: For example, about 7 percent of respondents aged 15 and over had taken sleep aids or sedatives in the past four weeks; in the over 75 year olds it was 18 percent. About half of respondents have been taking them daily for more than a year. This is an estimated 200,000 people.

These numbers are explosive because benzodiazepines make up the largest proportion of sleep and tranquillizers and are not suitable for long-term use. "Benzodiazepines should generally not be taken for longer than four to eight weeks," says psychiatrist Marc Vogel from the Center for Addiction Diseases of the University Psychiatric Clinics in Basel.

The restriction has a good reason. Shortly after the market launch, it turned out that even benzodiazepines can make them addictive – even at low dosages. Doctors speak of a "low-dose dependency". This affects mainly elderly people who often take benzodiazepines for insomnia.

"Patients need to be informed about the risks of long-term use": Marc Vogel, psychiatrist.

On average, every tenth who uses benzodiazepines takes longer, estimates Marc Vogel. Signs of dependency can be withdrawal symptoms such as anxiety, restlessness and sleep disturbances, "ie the very symptoms that patients want to combat with benzodiazepines".

In addition to the risk of addiction, the drugs also have other potential side effects such as tiredness, dizziness, impaired concentration and memory or confusion. Since benzodiazepines have a muscle-relaxing effect, older people may experience insecure walking and more falls. For geriatrician Reto Kressig, medical director of the University of Veterinary Medicine Felix Platter in Basel, the increased risk of falling is one of the most serious side effects. "In old age, people often break their thigh neck in a fall," says the geriatric physician. "Frequently, they will need to be cared for by the end of their days." In 2006, Finnish researchers at the University of Helsinki showed in a study that around half of the 223 examined patients with femoral neck fractures were under the influence of benzodiazepines.

In recent years, benzodiazepines continue to come under fire. Single
Observational studies found a link between a long-standing
Ingestion and the onset of dementia. "But this is no proof that the
Means to promote dementia », says Reto Kressig. It may be that people with
a later dementia rather take benzodiazepines, since it is in advance of the
Illness often comes to sleep or anxiety. On the other hand, it has been proven that older people are more sensitive to benzodiazepines. "In patients who already have mild dementia, benzodiazepines can cause states of confusion," says geriatrician Kressig. In addition, older people are more likely to overdose as the slowed down metabolism slows down their metabolism.

Higher doses cause consequences

Basically, "The longer the intake and the higher the dose, the more likely to have adverse effects," says the psychiatrist Marc Vogel and tells of a typical case of a seventy-year-old patient. She received a prescription from the doctor for the benzodiazepine drug Lorazepam because she suffered from insomnia after her husband's death. For several years, she took a tablet every night to fall asleep. She rarely took the drug during the day when she was tense or nervous. At some point, the woman no longer went out without her emergency tablet.

When she had to go to hospital after a fall and could not rest in the shared room, she increased the evening dose to two tablets. Back home, she often took a pill during the day to calm down. Gradually, she increased the dose to four tablets a day. Her children noticed that she was impotent, unfocused and did not keep agreements. The son therefore went with the mother's family doctor, who referred her to a psychiatrist. He was diagnosed with benzodiazepine dependence and mild depression.

Studies show that benzodiazepines are most commonly prescribed by general practitioners and internists.

The dependence on the "little helpers" often runs creeping. "Those affected do not change as much as they do with alcohol or cocaine addiction",
says Marc Vogel. "Relatives often find it difficult to recognize dependency." In addition, symptoms such as forgetfulness or insecure walking are often attributed to the age of those affected.

The woman in the case study had her long-term prescription from the family doctor. Studies show that benzodiazepines are most commonly prescribed by general practitioners and internists. Therefore, search experts have been asking for years that family doctors should prescribe the medicines more restrained. "If the patient is in an acute crisis, it may be appropriate to give him a benzodiazepine to bridge it," says psychiatrist Marc Vogel. "But the family doctor should motivate his patients to take further steps."

Psychotherapy as a way out

In fears or panic attacks, for example, a so-called cognitive behavioral therapy is advisable. "Of course that's more elaborate and unpleasant than one
To swallow tablet. The patient has to take his time and expose himself to anxiety. "But it's worth the effort, because such a treatment is the problem
at the root and bring success in the long term.

Philippe Luchsinger, President of the House and Pediatricians Switzerland, defends itself against the criticism that GPs would frivolously give benzodiazepines. "As a rule, we prescribe these drugs only as a short-term solution," says the general practitioner from Affoltern am Albis ZH. "Together with the patient, we will continue to look at it." This is how GPs would treat their patients to sleep hygiene
Clarify measures and have psychotherapeutic discussions with them. "In more severe cases, refer to a psychiatrist or delegate
Psychotherapists. »Sometimes it is difficult or even impossible to motivate patients to psychotherapy. "There are patients who can not or do not want to do psychotherapy."

Sedatives are easily prescribed. Therefore, it is important that doctors and patients pay attention to a possible addiction. Photo: iStock

In certain cases, Philippe Luchsinger believes it is responsible for prescribing the funds over the long term. "I have taken patients from my predecessor," says the family doctor, who has been practicing for over 30 years. "Some of them have been taking benzodiazepines for 40 years to fall asleep without any problems ever having surfaced." Psychiatrist Marc Vogel of the Center for Addiction Disorders also acknowledges that in some cases, long-term use may be justified – if other treatments fail. But: "Patients need to be educated about the risks of long-term use." A weaning should only be done with a doctor
Accompaniment be made. "Withdrawal of drugs is usually more difficult than that of alcohol and often takes weeks or months." The dose is gradually reduced to avoid severe withdrawal symptoms such as seizures or delusions. "For patients who are motivated, the chances of success are good."

The widow, under the supervision of her psychiatrist, began to curb her tablet consumption. After each reduction, she felt restless, slept less well, but only for a few days. At the same time she began treatment with an antidepressant and cognitive behavioral therapy. The listlessness,
the concentration and memory problems receded. After one year she was able to finish all therapies – and since then she has been sleeping without the "little helpers".

(Swiss family) (Tages-Anzeiger)

Created: 15.04.2019, 21:27

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Must Read

Dams: Dupont-Aignan in Corrèze Wednesday against plans to open to competition

The president of Debout France (DLF) Nicolas Dupont-Aignan will be Wednesday on a dam in Corrèze to denounce plans to open the competition of...

Pool empties on top of building after earthquake in Philippines

video After a massive earthquake that hit the northwest of the Philippines, water from a pool...

Foldable screen broken, display defective … the Samsung Galaxy Fold bugs delay its release

Samsung has rejected the release of the device, scheduled for May 3, fearing to relive the Galaxy...